Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 12, NWS Sioux Falls, SD

March 15, 2018Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Mar 15, 2018, 7:50 PM CDT for Clay County, Iowa. It took effect at Mar 15, 2018, 9:02 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Mar 15, 2018, 7:50 PM CDT (00:50 UTC)
In effect from
Mar 15, 2018, 9:02 PM CDT
Expired
Mar 17, 2018, 10:36 AM CDT
In force
38 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ocheyedan River near Spencer (SPOI4). The gauge peaked at 8.02 ft at Mar 15, 2018, 8:00 PM CDT.

actionminormoderate4681003/1603/1703/18
Action stage
7 ft
Minor stage
8 ft
Moderate stage
9.5 ft
Major stage
10.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

170 
WGUS43 KFSD 160050
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
750 PM CDT Thu Mar 15 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Ocheyedan River Near Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-170449-
/O.NEW.KFSD.FL.W.0012.180316T0202Z-180317T1536Z/
/SPOI4.1.ER.180316T0202Z.180316T0600Z.180316T1536Z.NO/
750 PM CDT Thu Mar 15 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Ocheyedan River Near Spencer.
* until Saturday morning.
* At 06PM Thursday the stage was 7.7 feet.
* Minor flooding is forecast.
* Flood stage is 8.0 feet.
* At stages near 8.0 feet...Minor flooding of pasture land begins. 

&&
 
LAT...LON 4318 9540 4318 9533 4315 9520 4313 9513
          4312 9524 4315 9540

$$

&& 
Location Flood  Latest Observed  Maximum  Forecast 
         Stage  Stage  Time      Stage    Time       

OCHEYEDAN RIVER
SPOI4      8.0   7.71  Thu 7 PM    8.5    Fri 1 AM
1 follow-up statement
898 
WGUS83 KFSD 161450
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
950 AM CDT Fri Mar 16 2018

...The Flood Warning is cancelled for the following rivers in Iowa...

  Ocheyedan River Near Spencer
  
...The Flood Warning continues for the following rivers in South 
Dakota...Iowa...

  Firesteel Creek Near Mount Vernon
  Little Sioux River At Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC035-171850-
/O.EXT.KFSD.FL.W.0013.000000T0000Z-180318T0600Z/
/MTVS2.1.ER.180316T0622Z.180316T1800Z.180317T0600Z.NO/
950 AM CDT Fri Mar 16 2018

The Flood Warning continues for
  The Firesteel Creek Near Mount Vernon.
* until late Saturday night.
* At 09AM Friday the stage was 8.8 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Recent activity...The river rose above flood stage on Friday March 
  16.
* Forecast...The river will crest near 8.9 feet by Friday March 16. 
  The river will fall below flood stage Saturday March 17.
* At stages near 8.0 feet...The right bank overflows. 

&&
 
LAT...LON 4383 9850 4392 9842 4381 9829 4379 9807
          4373 9805 4374 9831

$$

IAC041-171850-
/O.EXT.KFSD.FL.W.0011.000000T0000Z-180318T0500Z/
/SPWI4.1.ER.180315T1807Z.180316T1200Z.180317T0500Z.NO/
950 AM CDT Fri Mar 16 2018

The Flood Warning continues for
  The Little Sioux River At Spencer.
* until late Saturday night.
* At 09AM Friday the stage was 11.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Thursday 
  March 15.
* Forecast...The river will continue to fall to below flood stage by 
  Saturday March 17.
* At stages near 10.0 feet...The right bank overflows, and minor 
flooding of the Spencer city park and some rural agricultural areas 
begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC041-161520-
/O.CAN.KFSD.FL.W.0012.000000T0000Z-180317T1536Z/
/SPOI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
950 AM CDT Fri Mar 16 2018

The Flood Warning is cancelled for
  The Ocheyedan River Near Spencer.
* At 08AM Friday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Forecast...The river crested below flood stage at 7.6 feet. The 
  river will fall to 6.6 feet by Saturday March 17.
* At stages near 7.0 feet...Minor flooding of some ditches begins. 

&&
 
LAT...LON 4318 9540 4318 9533 4315 9520 4313 9513
          4312 9524 4315 9540

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

FIRESTEEL CREEK
MTVS2    8.0     8.77 Fri 9 AM   8.9  Fri 1 PM                     

LITTLE SIOUX RIVER
SPWI4    10.0   11.47 Fri 9 AM                     11.8  Wed Mar 07

OCHEYEDAN RIVER
SPOI4    8.0     7.39 Fri 9 AM                      8.2  Tue Mar 06

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 15, 6:44 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 15, 6:44 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
644 PM CDT Thu Mar 15 2018

.SHORT TERM...(This evening through Friday)
Issued at 336 PM CDT Thu Mar 15 2018

A dangerous spring storm system will impact the area early Friday
through Friday night. An upper level low will slide across the base
of a ridge centered over the Great Plains. The center of the surface
low pressure looks to be well south along the Nebraska-Kansas
border. This will bring stout east winds 15-25 mph to most.
Meanwhile, mid-level warm air advection from the southeast ahead of
the surface low will provide moisture and instability aloft, fueling
showers with some moderate rainfall rates Friday. It's this
superposition of cold surface air and warm air aloft that will bring
a threat for freezing rain.

Accumulations of ice could be significant where conditions perfectly
align. There is still low confidence in exactly where this band
will set-up, as a mere one or two degrees will make a drastic
difference in precipitation type. Currently models highlight the
highest icing (in the quarter inch range) along the Missouri River
valley, from south central South Dakota along the river border
with Nebraska (roughly a Gregory to Vermillion, SD line). Further
south and east, including the vicinity of Sioux City, temperatures
Friday afternoon could sneak above freezing, reducing the amount
of ice accumulation. Once again, a degree or two of temperature
difference could shift the region of greatest impact, and errors
of 1 or 2 degrees in a temperature forecast is common even a few
hours ahead of time. Stay tuned to the latest warnings and social
media posts for where the greatest impacts are expected.

Impact-wise, power lines and tree branches could break where
icing reaches near a quarter inch, which is most likely in that
Missouri River corridor described earlier. Areas north of I-90 and
Sioux Falls northeastward will still have potential for light
icing, but the higher rainfall rates look to stay southwest of
these areas. The timing also looks to be delayed with dry air
keeping Sioux Falls dry into the afternoon Friday before soundings
saturate. Nevertheless, even light icing can cause travel
headaches with patchy slick spots on area roads.

Sleet and snow will also be impacts with this system, with several
inches of snow and some sleet mixing in with freezing rain, but
the freezing rain looks to be the biggest impact at this time, and
is the primary reason for current Advisories and Warnings. Snow
amounts in the 2 to 4 inch range are expected along a Huron, SD
to Sioux Falls to Spencer, IA line.

.LONG TERM...(Friday night through Thursday)
Issued at 336 PM CDT Thu Mar 15 2018

Precipitation quickly decreases after midnight early Saturday
morning, and by sunrise, a building surface high and ridge aloft
will clear skies. Temperatures will remain below average, but above
freezing, which should help in melting any ice accumulation from
Friday.

Sunday will be seasonal temperature-wise, bringing mostly low
40s, but then another winter weather system moves south of the
region Sunday night into Monday. This system looks further south
than previous runs, with lighter precipitation amounts for the
tri-state area. Given the incoming system Friday, the details of
this next system have not been overly analyzed, but light rain and
snow again look possible for many areas as an elevated front
forces light accent over the Northern Plains.

A couple shortwave troughs could move southeast along the active jet
stream Tuesday into Wednesday, keeping active weather around through
Mid-week. Next Thursday looks to bring quieter weather as a ridge of
high pressure develops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 626 PM CDT Thu Mar 15 2018

Breezy easterly winds are expected through the TAF period.
Conditions are expected to deteriorate through the morning hours
on Friday. A wintry mix of rain, freezing rain, sleet, and snow
will spread northward into the Missouri Valley around daybreak
Friday, then spread across the region through midday Friday. North
of the I-90 corridor precipitation will be primarily snow, however
along and south of I-90 the wintry mix - including freezing rain
and sleet - will continue through the end of the TAF period,
impacting KFSD and KSUX TAFs. Portions of northeast Nebraska and
west central Iowa, including KSUX may see a bit more liquid rain
with slightly warmer temperatures, while south central SD may see
the biggest impacts of icing and snowfall. Regardless, MVFR and
IFR ceilings and visibility will possible for all TAF sites.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 10 AM Friday to 1 AM CDT Saturday
     for SDZ052-053-059-060-066-070-071.

     Winter Storm Warning from 5 AM Friday to 1 AM CDT Saturday for
     SDZ050-057-058-063>065-068-069.

     Winter Weather Advisory from 1 PM Friday to 1 AM CDT Saturday
     for SDZ038-039-054>056-061-062-067.

MN...Winter Weather Advisory from 1 PM Friday to 1 AM CDT Saturday
     for MNZ089-090-098.

IA...Winter Weather Advisory from 10 AM Friday to 1 AM CDT Saturday
     for IAZ020-031-032.

     Winter Weather Advisory from 1 PM Friday to 1 AM CDT Saturday
     for IAZ001>003-012>014-021-022.

NE...Winter Weather Advisory from 10 AM Friday to 1 AM CDT Saturday
     for NEZ013-014.

&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...
Hazardous weather outlook, Mar 15, 4:46 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
446 AM CDT Thu Mar 15 2018

NEZ013-SDZ050-057-063>065-068>070-161000-
Dixon-Gregory-Brule-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-Clay SD-
446 AM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A wintry mix of precipitation will begin late tonight. Light icing
is possible by daybreak Friday, especially in south central South
Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wintry mix of precipitation will continue through the day Friday,
gradually ending west to east Friday night. Ice accumulations
greater than a tenth of an inch, along with light snow amounts,
are possible, though any ice and snow accumulation will greatly
depend on temperatures, which may be very near the freezing mark.

Another weather system could bring a mix of rain and snow to the
region early next week. However, there is too much uncertainty to
specify timing or potential amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-002-MNZ089-098-SDZ038-039-052>056-058>062-066-067-161000-
Lyon IA-Osceola-Nobles-Rock-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-Turner-
Lincoln SD-
446 AM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wintry mix of snow and freezing rain will affect the region
Friday into Friday night. Although the amount of snow and ice
will depend greatly on temperatures, both surface and aloft, at
this time it appears that moderate snow accumulations, along
with ice accumulations less than a tenth of an inch, will be
possible.

Another weather system could bring a mix of rain and snow to the
region early next week. However, there is too much uncertainty to
specify timing or potential amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ014-SDZ071-161000-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dakota-Union-
446 AM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wintry mix of mainly rain or freezing rain will affect the
region Friday into Friday night. The amount of ice will depend
greatly on temperatures, both surface and aloft. However, at this
time, it appears that at least some ice accumulation will be
possible, especially on untreated or elevated surfaces.

Another weather system could bring a mix of rain and snow to the
region early next week. However, there is too much uncertainty to
specify timing or potential amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ003-MNZ071-072-080-081-090-097-SDZ040-161000-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson-Pipestone-
Brookings-
446 AM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wintry mix of light snow or freezing drizzle will affect the
region Friday afternoon into Friday night. Although the amount of
snow and ice will depend greatly on temperatures, both surface
and aloft, at this time it appears that light snow accumulations,
along with a light glaze of ice will be possible.

Another weather system could bring a mix of rain and snow to the
region early next week. However, there is too much uncertainty to
specify timing or potential amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.